Alert archive / California / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Los Angeles, CA

May 1, 2025Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at May 1, 2025, 1:11 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2025, 1:11 PM PDT (20:11 UTC)
Expired
May 1, 2025, 4:15 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 32 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2025-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2025-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS56 KLOX 012011
FFWLOX
CAC083-111-012315-
/O.NEW.KLOX.FF.W.0013.250501T2011Z-250501T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Los Angeles/Oxnard CA
111 PM PDT Thu May 1 2025

The National Weather Service in Los Angeles/Oxnard has issued a

* Flash Flood Warning for...
  Interior Mountains of Santa Barbara County in southwestern 
  California...
  Northwestern Ventura County in southwestern California...

* Until 415 PM PDT.

* At 111 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.5 and 1 inches of rain have fallen. The expected rainfall rate 
  is 0.5 to 1 inch in 1 hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rose Valley, Lockwood Valley, Reyes Peak, Highway 33, and Old Man 
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3452 11960 3457 11971 3466 11972 3470 11940
      3476 11932 3482 11924 3481 11924 3481 11915
      3468 11912 3459 11908 3452 11925 3451 11948

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Munroe/Lewis/Laber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 1, 11:02 AM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 1, 11:02 AM PDT, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1102 AM PDT Thu May 1 2025

.SYNOPSIS...01/900 AM.

A deep marine layer and onshore flow will keep temperatures well
below normal through the end of the week with some night and
morning drizzle possible across coast and valleys. There is a
chance of thunderstorms in the mountains this afternoon and
evening as an upper low moves through the area. Even cooler
temperatures will occur over the weekend with a renewed threat of
occasional showers.

&&

.SHORT TERM (TDY-SAT)...01/916 AM.

***UPDATE***

The marine layer depth was mostly unchanged from yesterday but
there were many more reports of coastal drizzle this morning,
especially from Malibu to Santa Barbara. An upper low is just
south of San Nicolas Island this morning and moving towards the
coast. Models remain in good agreement showing ample instability
over the mountains, Antelope Valley, and parts of interior SLO/SB
Counties this afternoon and expecting an active convective
outbreak there with CAPE values close to 1400j/kg. PW's are almost
at 1" according to the 12z KVBG sounding which is even a little
higher that what the models have been indicating. On top of that
the steering flow aloft is very light, mostly under 10kt, so
storms will be slow moving and could certainly rain rates reaching
an inch per hour, if not slightly higher, so flash flooding is a
possibility across the mountains and adjacent foothills.

***From Previous Discussion***

There is a relatively high hgt (569 dam) upper low overhead and
there is just enough cold air aloft assoc with it that when
combined with mostly sunny skies over the interior will bring
enough instability to kick off a round of afternoon showers (30 to
50 percent chc) and possible TSTMs (20 percent chc) over the mtns
from eastern SBA county to the I-5 corridor as well as the Cuyama
Vly and the western Antelope Vly and foothills. The atmosphere is
much wetter than normal and as a result rain rates between a half
and one inch per hour are possible with any storm that develops.
Since the storms will form near the center of the upper low where
there is very light steering flow, the storms will move very
slowly. This will enhance the flooding danger posed by these rain
rates. People living or working near burn scars (but not the ones
in the Santa Monicas) should be on the look out for sudden storm
developments. In addition to the flooding threat any TSTM that
forms could also produce small hail and gusty winds. Temperatures
should warm today if the faster clearing scenario pans out, if the
low clouds hang on a little tougher today's fcst numbers will be
a little too high across the csts and vlys. No matter what happens
max temps will end up below normal.

A little ridge will move in behind the departing low. Onshore flow
remains pretty strong so there will be morning low clouds. Today's
upper low should weaken the inversion enough to allow for better
clearing. Better clearing and higher hgts will lead to 2 to 4
degrees of warming. Max temps across the csts and vlys will end up
3 to 6 degrees blo normal.

The ridge will be short lived as another upper low will move into
northern California Saturday afternoon and into southern
California Saturday night into Sunday. A lobe of PVA ahead of the
low will bring a 20 to 30 percent of showers to mtns and interior.
Rainfall rates will be under a quarter inch and its likely that
these showers will not pose much of a threat. Falling hgts and
strong onshore flow will cool the csts 2 to 4 degrees while the
rest of the area cools 4 to 8 locally 12 degrees. Max temps will
almost all be in the 60s across the csts/vlys.

.LONG TERM (SUN-WED)...01/327 AM.

The upper low is now forecast to pass to the west of the area on
Sunday. This will keep the max instability over he waters and will
reduce the threat of showers. Now there is only 15 to 20 percent
chc of showers (mostly over the mtns and eastern LA county.
Rainfall rates and totals will be on the low non impactful side.
will move over Srn Ca on Sunday. Hgts will fall to about 551 dam
which is about 20 dam lower than normal. Max temps will fall an
additional 4 to 8 degrees of cooling across the csts and vlys and
8 to 15 degrees across the mtns and far interior. Max temps would
be considered cool for January with highs mostly in the lower 60s
with some sites remaining in the upper 50s. like a colder than
normal January day with max temps coming in a few degrees either
side of 60 for the csts. These temps are 6 to 12 locally 15 degrees
blo normal for the cst/vlys and 15 to 20 degrees for the interior.

Enough ensemble members swing a secondary impulse across the area
Monday as the main upper low exits the state. This is enough for a
slight chc of mtn shower, but again without much moisture to work
with the shower threat is very minimal. All the cold air should
have mixed out the marine inversion so there should be few if any
low clouds in the morning. Skies still partly cloudy from some
wrap around clouds. 2 to 5 degrees of warming across the csts and
vlys will not be enough to bring max temps out of the 60s.

EC and the GFS as well as their respective ensembles are in better
agreement for the Tuesday Wednesday forecast. Look for weak
ridging over the area with moderate onshore flow in the afternoon.
Night through morning low clouds and fog will resume with mostly
clear afternoons. Two days of warming will bring max temps into
the mid to upper 60s for most of the csts and into the 70s for the
vlys.

***

A note from WFO Oxnard Lead Meteorologist D Bruno:

Today is a bittersweet day for me. After nearly 35 years in this
wonderful agency, I am retiring from the National Weather Service
today. After beginning my career in my hometown of Boston in 1990,
I moved to the Southland, taking a job at the NWS Los Angeles
area office in Oxnard. I planned to return back to Boston to be
near family, but I fell in love with southern California, so I
happily stayed...for three decades and counting.

I have loved all things weather since I was about 5 years old. My
job as a Lead Meteorologist in the National Weather Service has
been a dream come true. I have been so fortunate to work with
such a amazing group of kind, professional, knowledgeable and
dedicated people during my career. I would like to bid a fond farewell
to all of my coworkers (including those who have moved away), and
to our incredible partners in the media, emergency management and
fire communities. I will miss you all, and I will miss the job,
but I look forward to relaxing times and seeing more of this
beautiful world in my next phase of life. Thank you southern
California, You are in good hands with the top-notch staff at NWS
Oxnard!

DB--forecaster number 11

&&

.AVIATION...01/1800Z.

At 1701Z at KLAX, the marine layer was 3000 feet deep. The top of
the inversion was 3600 feet with a temperature of 14 C.

High confidence in TAFs for KWJF and KPMD. There is a 15% chance
for thunderstorms from 19Z through 03Z. Any thunderstorms could
produce gusty, erratic winds, hails, and lightning.

Moderate confidence in TAFs for remaining sites. There is a 30
percent chc that coastal sites with clearing will not clear, and a
30% chance for coastal sites with no clearing to clear. There is a
20% chance for KPRB to remain VFR thru the period. Clearing/arrival
of cigs may be off +/- 3 hours and minimum flight cat may be off
by one cat.

KLAX...Moderate confidence in TAF. There is a 30 percent chc of
no SCT conds. If SCT conds do arrive they could come as early as
19Z or as late as 22Z. Arrival of cigs may be as early as 23Z or
as late as 05Z. No significant east wind component expected.

KBUR...Moderate confidence in TAF. There is a 30 percent chc that
VFR conds will not arrive until 20Z. Arrival of cigs may be off
+/- 3 hours tonight.

&&

.MARINE...01/810 AM.

High confidence in winds and seas remaining relatively benign
until Friday morning. Then, Small Craft Advisory (SCA) winds will
become widespread across the waters Friday afternoon. Winds will
then increase to GALE FORCE levels Saturday afternoon, including
the potential for nearshore. There is a low (10%) chance for STORM
FORCE winds in the Outer Waters late Saturday through Sunday.
Seas will build to 10 to 15 feet. Conditions will improve late
Sunday into early Monday. Then, sub- advisory conditions will be
common through mid week.

There is a 10 percent chance of thunderstorms across the northern
waters Saturday, then the threat continues for most of the
coastal waters into Sunday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect from 3 PM Friday to noon PDT
      Saturday for zones 645-650-670-673-676. (See LAXMWWLOX).
     Gale Watch in effect from Saturday afternoon through Sunday
      morning for zones 645-650-655-670-673-676. (See LAXMWWLOX).

&&

PUBLIC...MW/Rorke
AVIATION...Lewis
MARINE...Lewis
SYNOPSIS...MW

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Special weather statement, May 1, 12:42 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1242 PM PDT Thu May 1 2025

CAZ038-352-353-356-376-377-012045-
Santa Barbara County Interior Mountains CA-Lake Casitas CA-
Santa Ynez Mountains Eastern Range CA-
Northern Ventura County Mountains CA-
Southern Ventura County Mountains CA-Cuyama Valley CA-
1242 PM PDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VENTURA AND NORTH
CENTRAL SANTA BARBARA COUNTIES THROUGH 145 PM PDT...

At 1240 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Rose Valley, or 11 miles north of Ojai. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Reyes Peak...
Old Man Mountain...
Big Pine Mountain...
Highway 33...
Ventucopa...
and Rose Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3488 11938 3488 11928 3486 11927 3486 11925
      3481 11924 3481 11905 3457 11895 3445 11932
      3454 11970 3467 11991 3476 11956 3490 11944
      3490 11938
TIME...MOT...LOC 1940Z 078DEG 3KT 3460 11931

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Munroe/Lewis

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:12 AM PDTGale WatchLOX47 hr
May 1, 3:12 AM PDTSmall Craft AdvisoryLOX3 days
May 1, 12:42 PM PDTSpecial Weather StatementLOXVentura63 min
May 1, 3:01 PM PDTSpecial Weather StatementLOXVentura59 min
May 1, 4:04 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo116 min
May 1, 4:43 PM PDTSpecial Weather StatementLOXLos Angeles47 min

Nearby

Flash Flood Warnings in California, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.